Medical questions & health advice by board certified doctors
"Why are my eyes bloodshot all of the time?"
Over the last few months, my eyes have become bloodshot at all times of day. What would cause something like this? Are my veins damaged?
The most common cause of having blood shot eye is something called allergic conjunctivitis. This is the medical word for 'eye allergies.' The causes of eye allergies are numerous; typical causes, however, include dust, mold, mites, and pollen. Often people with eye allergies also have other symptoms of seasonal or other environmental allergies, such as allergic rhinitis (nose allergies, such as sneezing and congestion from pollen), but they can also occur on their own. The treatment for eye allergies involves, first, trying to identify and avoid things that you are allergic to. For example, if you are allergic to mites, these tend to live in the mattress, and a mattress cover may help cut them down. Second, you can take an allergy medicine. Your primary care doctor could confirm the diagnosis of eye allergies and prescribe a medication for you if necessary. Typical medications that are used include non sedating anti histamines such as loratidine (Claritin) or cetirizine (Zyrtec). There are also anti allergy eye drops, which your doctor might also recommend. One thing you want to do is avoid using over the counter anti-redness eye drops for long periods of time. If these are used too frequently, they can actually cause the redness to rebound and become worse. Start by talking to your primary care doctor!
Need more info?See an ophthalmologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.